Indiana, 2002

Winter Storm in Indiana, December 4 to 5, 2002

December 4 to 5, 2002 · NWS PAH · 6 events in 6 counties and zones

A winter storm brought significant snow and ice accumulations to southwest Indiana. The precipitation type was mostly snow, but the counties bordering the Ohio River received a significant period of freezing rain and sleet.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

A winter storm brought significant snow and ice accumulations to southwest Indiana. The precipitation type was mostly snow, but the counties bordering the Ohio River received a significant period of freezing rain and sleet. Around one quarter inch of ice accumulated from Evansville east to Boonville and Rockport. Snow accumulations ranged from 2 to 5 inches. A total of 2.5 inches was measured at the Evansville airport. North of Interstate 64, the snow fell in two distinct periods, with a couple of inches during the midday hours and another couple of inches late at night. Travel was heavily impacted by the winter storm. Numerous vehicle accidents occurred, including 25 in the city of Evansville alone. Schools and some businesses were closed. The winter storm began during the morning hours and ended late the following night.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 4, 1:54 AM CST, 9 hours 6 minutes earlier.

Area forecast discussion, Dec 4, 1:54 AM CST, 9 hours 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
154 AM CST WED DEC 4 2002

BIGGEST CHALLENGE WITH THIS PACKAGE WILL BE DEALING WITH WINTER
STORM THAT BEGAN MOVING INTO OUR AREA JUST BEFORE MIDNIGHT.

MIXED PRECIP OVER THE SOUTHWEST HALF OF THE CWA WILL CONTINUE TO
OVERSPREAD THE REST OF THE AREA. MOST REPORTS HAVE BEEN EITHER
FREEZING RAIN OR SLEET WITH VERY LITTLE SNOW REPORTED SO FAR. THIS
LINES UP VERY WELL WITH LATEST FORECAST SOUNDINGS. USING THE TOP
DOWN METHOD OF SNOW FORECASTING...EVEN THOUGH TEMPERATURES AT THE
TOP OF THE MOISTURE BEARING LAYER (CLOUD TOPS) APPROACH -10 C AND IN
SOME CASES ARE SLIGHTLY COLDER...THE LOWER SECTIONS OF THE SOUNDING
(CLOUD BASES) SHOW READINGS SLIGHTLY WARMER THAN -4 C OVER THE
SOUTHERN HALF OF THE CWA. THE ETA AND MESOETA...OF COURSE...WERE
SHOWING A FREEZING RAIN ONLY SOUNDING ACROSS THE SAME AREA...BUT
THIS IS PROBABLY SOMEWHAT OVERDONE. BOTTOM LINE...WILL KEEP A PRECIP
MIX GOING...BUT WILL FOCUS MORE ON THE FREEZING RAIN AND SLEET. FOR
THE SAME REASONS AS ABOVE (TOP DOWN CRITERIA)...WILL ADD SLEET TO
THE FORECAST TODAY ACROSS THE NORTHERN HALF OF THE CWA. SFC
TEMPERATURES TODAY ALONG THE KY/TN BORDER MAY BRIEFLY WARM UP TO 33
OR 34 DEGREES...BUT WILL NOT MENTION RAIN. SOUNDINGS ALSO INDICATE
THAT SLEET MIGHT STILL BE MIXED WITH SNOW INTO THE EVENING HOURS
OVER THE SOUTHERN HALF OF THE AREA...SO WILL ADD THERE. IT APPEARS
THAT ANY ACCUMULATING SNOW WILL FALL BY MIDNIGHT TONIGHT...SO WILL
NOT EXTEND THE WARNING OR ADVISORY AT THIS TIME. WILL ADD FLURRIES
AFTER MIDNIGHT EVERYWHERE WITH WRAP AROUND MOISTURE AND GOOD COLD
AIR ADVECTION. BASED ON UVVS AND QPF FORECAST...WILL INCREASE POPS
EVERYWHERE THIS EVENING EXCEPT THE NE SECTIONS WHERE WE ALREADY HAVE
LIKELY POPS GOING. WILL NOT MAKE ANY CHANGES BEYOND THE FOURTH
PERIOD. FWC/MAV MOS TEMPS VERY DIFFERENT FOR THURSDAY AND ESPECIALLY
THURSDAY NIGHT (13 VS. 26...12 VS. 23...ETC.) BECAUSE FWC APPARENTLY
NOT TAKING INTO ACCOUNT A LAYER OF FROZEN PRECIP ON THE GROUND. WILL
LEAN HEAVILY TOWARD THE COOLER MAV NUMBERS.

.PAH...WINTER STORM WARNING THROUGH WEDNESDAY EVENING (MIDNIGHT) FOR
THE SOUTHERN HALF OF THE CWA...ALONG AND SOUTH OF A LINE THAT
EXTENDS FROM CAPE GIRARDEAU MISSOURI TO VIENNA ILLINOIS TO CALHOUN
KENTUCKY. WINTER WEATHER ADVISORY FOR AREAS NORTH OF THAT LINE.

JAP
Hazardous weather outlook, Dec 4, 5:42 AM CST, 5 hours 18 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
500 AM CST WED DEC 4 2002

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

...WINTER STORM WARNING TODAY AND THIS EVENING FOR THE SOUTHERN HALF
OF THE QUAD STATE REGION...
...WINTER WEATHER ADVISORY TODAY AND THIS EVENING FOR THE NORTHERN
HALF OF THE QUAD STATE REGION...

.DAY ONE...

A MIXTURE OF SNOW...AND SLEET CAN BE EXPECTED TODAY ACROSS SOUTHEAST
MISSOURI...WEST KENTUCKY...AND EXTREME SOUTHERN ILLINOIS TODAY.
SIGNIFICANT ICE AND SNOW ACCUMULATIONS WILL OCCUR...WITH A FEW
INCHES OF SNOW AND UP TO A HALF INCH OF ICE ACCUMULATION LIKELY.
THE PRECIPITATION IS EXPECTED TO BECOME ALL SNOW ACROSS THE QUAD
STATE REGION THIS AFTERNOON AND EVENING...BEFORE ENDING. ANOTHER
COUPLE INCHES OF SNOW WILL BE POSSIBLE DURING THE EVENING.

THE HEAVIEST SNOW AND ICE ACCUMULATIONS WILL OCCUR OVER THE SOUTHERN
HALF OF THE QUAD STATE REGION...GENERALLY ALONG AND SOUTH OF A LINE
THAT EXTENDS FROM CAPE GIRARDEAU MISSOURI TO VIENNA ILLINOIS TO
CALHOUN KENTUCKY. SEVERAL INCHES OF SNOW WILL FALL IN THESE
AREAS...WITH SIGNIFICANT ICE ACCUMULATIONS FARTHER SOUTH TOWARD THE
ARKANSAS AND TENNESSEE BORDER. THE SNOW SHOULD END LATER THIS EVENING
AS THE STORM MOVES EAST AWAY FROM THE REGION.

FOR ADDITIONAL INFORMATION ON THIS WINTER STORM...YOU ARE ENCOURAGED
TO CHECK OUT THE LATEST WINTER WEATHER MESSAGES /WWUS43 - SDFWSWPAH/
AND SHORT TERM FORECASTS /FPUS73 - SDFNOWPAH/ ISSUED BY THE NATIONAL
WEATHER SERVICE OFFICE IN PADUCAH KENTUCKY. THIS INFORMATION IS
AVAILABLE ON NOAA WEATHER RADIO...INTERNET...AND THROUGH COOPERATION
WITH COMMERCIAL MEDIA SOURCES.

.SPOTTER CALL TO ACTION STATEMENT...

SPOTTER ACTIVATION FOR SNOWFALL MEASUREMENTS WILL BE LIKELY .

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 winter storm. Local standard time, as filed.

Winter Storm, Gibson

When
December 4, 11:00 AM CST to December 5, 5:00 AM CST
Where
Gibson forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.312, -87.585 (the zone’s center; the record gives no point)

Winter Storm, Pike

When
December 4, 11:00 AM CST to December 5, 5:00 AM CST
Where
Pike forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.399, -87.232 (the zone’s center; the record gives no point)

Winter Storm, Posey

When
December 4, 11:00 AM CST to December 5, 5:00 AM CST
Where
Posey forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.022, -87.868 (the zone’s center; the record gives no point)

Winter Storm, Spencer

When
December 4, 11:00 AM CST to December 5, 5:00 AM CST
Where
Spencer forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.014, -87.008 (the zone’s center; the record gives no point)

Winter Storm, Vanderburgh

When
December 4, 11:00 AM CST to December 5, 5:00 AM CST
Where
Vanderburgh forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.025, -87.586 (the zone’s center; the record gives no point)

Winter Storm, Warrick

When
December 4, 11:00 AM CST to December 5, 5:00 AM CST
Where
Warrick forecast zone
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
38.092, -87.272 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, December 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5325603, 5325604, 5325720, 5325721, 5325722, 5325723.